MAUDE Adverse Event Report: ARTHREX, INC. DRILL SAW SPORTS 400; POWERED SURG ORTHOPEDIC INSTR

ARTHREX, INC. DRILL SAW SPORTS 400; POWERED SURG ORTHOPEDIC INSTR
Model Number DRILL SAW SPORTS 400
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that the drill gets very hot during use.There was no harm or adverse event for patient, operator or third party reported.No further information received.
 
Additional Manufacturer Narrative
It was reported that the drill gets very hot during use.The reported event was confirmed.The manufacturer evaluation revealed the device warmed up significantly during device testing due to the control magnet being loose.The plausible cause for the heating of the device at the customer is due to a wrong commutation magnet positioning.If, due to external factors, its magnetic field is not aligned with the magnetic field of the rotor magnet, the motor would run with less efficiency and leads to a decreased torque and rotational speed of the handpiece.The decreased efficiency also leads to the delta of electric energy being introduced through the battery being dissipated as heat.This would gradually warm up the handpieces housing.Depending on the severity of the displacement, the surgeon would recognize immediately the absence of mechanical power.While using the handpiece, the outer body would gradually warm up.If the surgeon continues to use the handpiece regardless, the temperature would continue to rise until causing discomfort holding the handpiece.By the time the user is not able to hold the handpiece anymore due to discomfort, temperatures are reached that are not yet able to damage the handpiece, as much higher temperatures would be needed.Therefore, it is extremely unlikely for this failure mode to cause any additional, thermic damage to the equipment and additionally harm patient or user.

Brand Name
DRILL SAW SPORTS 400
Common Device Name
POWERED SURG ORTHOPEDIC INSTR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
emily shafer
8009337001
MDR Report Key17816883
Report Number1220246-2023-07972
Device Sequence Number14063451
Product Code HWE
UDI-Device Identifier00888867223318
UDI-Public00888867223318
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDRILL SAW SPORTS 400
Device Catalogue NumberAR-400
Device Lot Number12837921
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2023
Supplement Date Received by Manufacturer07/16/2024
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/25/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown